Effect of antacid on imatinib absorption
- First Online:
- Cite this article as:
- Sparano, B.A., Egorin, M.J., Parise, R.A. et al. Cancer Chemother Pharmacol (2009) 63: 525. doi:10.1007/s00280-008-0778-7
- 199 Downloads
Imatinib often causes gastric upset resulting in frequent co-administration of an antacid. Elevated gastric pH, delayed gastric emptying, or introduction of Mg2+/Al3+ could potentially change imatinib absorption, thereby affecting the therapeutic effectiveness of imatinib. Indeed, antacid co-administration with dasatinib does result in a twofold decrease in dasatinib absorption. We aimed to define the effect of antacid on the pharmacokinetics of imatinib.
Twelve healthy subjects were enrolled in a 2-period, open-label, randomized cross-over, fixed-sequence study. In one period, each subject received 400 mg imatinib p.o., and in the other, the same dose of imatinib preceded by 20 mL antacid, containing 1.6 g Al(OH)3 + 1.6 g Mg(OH)2, 15 min before imatinib. Plasma concentrations of imatinib and its active N-desmethyl metabolite CGP74588 were determined by LC–MS, and data were analyzed non-compartmentally.
Antacid administration did not significantly affect the area under the plasma imatinib concentration versus time curve (AUC) [31.7 μg/(mL h) alone versus 32.6 μg/(mL h) with antacid, P = 0.37; 80% power].
Our results indicate that the use of Mg2+-Al3+-based antacid does not significantly affect imatinib absorption.